Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Tucson, AZ

October 3, 2018Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 3, 2018, 9:15 AM MST for Pima County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 9:15 AM MST (16:15 UTC)
Expired
Oct 3, 2018, 9:15 PM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 183 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 4.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS55 KTWC 031615
FFWTWC
AZC019-032215-
/O.NEW.KTWC.FF.W.0039.181003T1615Z-181003T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
915 AM MST WED OCT 3 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 315 PM MST Wednesday.

* At 911 AM MST, the water levels remain high behind Menagers Dam 
  with the lake level near or overtopping the dam. If the dam is 
  overtopped the dam could give way resulting in rapid flash 
  flooding of the town of Ali Chuk and surrounding area as the flood 
  waters rush across the Mexican border.

* Some locations that will experience flooding include...
  Ali Chuk.

This includes the following streams and drainages...Ali Chuk Wash...
Pia Oik Wash and Siovi Shuatak Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3183 11265 3189 11252 3177 11244

$$

Meyer
1 follow-up statement
571 
WGUS55 KTWC 032208
FFWTWC
AZC019-040415-
/O.EXT.KTWC.FF.W.0039.000000T0000Z-181004T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
308 PM MST WED OCT 3 2018

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 915 PM MST Wednesday.

* At 305 PM MST, water levels have stabilized behind Menagers Dam 
  with the lake level still above previous record levels. With 
  continued uncertainty about the structural status of the dam we 
  have extended the Flash Flood Warning for a potential dam break 
  into the evening hours.

* Some locations that will experience flooding include...
  Ali Chuk.

This includes the following streams and drainages...Ali Chuk Wash...
Pia Oik Wash and Siovi Shuatak Wash as well as areas into Mexico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3183 11265 3189 11252 3177 11244

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:16 AM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Oct 3, 3:16 AM MST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
316 AM MST Wed Oct 3 2018

.SYNOPSIS...Areas of showers with isolated thunderstorms will
continue overnight. Isolated showers and thunderstorms Wednesday,
then mainly dry conditions Thursday into Saturday. A chance of
showers and thunderstorms returns early next week with strong gusty
winds as a cool weather system pushes in from the northwest.

&&

.DISCUSSION...Partly to mostly cloudy conditions prevailed this
morning with any shower activity moving across the Mogollon Rim.
Patchy fog in some areas also this morning. Ongoing hydro issues
are addressed in the hydrology section below. Satellite imagery
this morning showed an upper level low approaching the srn CA
coast. Dynamics associated with this upper low will be over the
northern half of AZ today as it moves into srn CA. However enough
residual moisture around for a chance of showers today, especially
north of Tucson. Highs today will be similar today will be similar
to yesterday except for areas across western/central Pima county
were it will be much warmer after a cool rainy Tuesday.

A few showers possible northeast of Tucson tomorrow morning
otherwise dry conditions to prevail in between trofs. The next
trof, a weaker and dry one, will move across the state on Friday.

A stronger upper level trof will drop into the desert southwest
late in the weekend and hanging around into early next week. A
colder system will bring a chance of valley rain and high
elevation snow showers late Saturday night into Monday. Good
chance of minor snow accumulations in the mountains NE of Tucson.

Generally near normal high temperatures Thu-Sat then much cooler
Sun-Tue.

&&

.AVIATION...Valid through 04/12Z.
Chance of -SHRA and slight chance of -TSRA thru tonight. Brief MVFR
conditions and patchy fog thru 03/15Z. Otherwise, expect SCT-BKN
cloud decks at 6k-8k ft AGL. SFC wind generally less than 12 kts
with normal diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered showers with a slight chance of
thunderstorms through midday Thursday. Dry conditions are then
expected across much of the area Friday and Saturday. A chance of
showers and thunderstorms returns Sunday into Monday mainly from
Tucson eastward. Gusty southwest winds will occur late in the
upcoming weekend and early next week. Otherwise, 20-foot winds will
be terrain driven mainly less than 15 mph.

&&

.HYDROLOGY...The latest stage from the Vamori Wash in the Tohono
O'odham Nation was at 9.4 feet with the flow around 530 cfs near
Kom Vo. The stage has receded only two-tenths of a foot in the
past 6 hours as runoff continues. Will extend the Flood warning
another six hours until 930 am.

No new information has been received by this office on the status
of Menager Lake Dam. Thus extended the Flash Flood Warning
earlier this morning until 615 am.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 5 AM MST this morning for AZZ501-502-505-506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:27 PM MSTFlash Flood WarningTWCPima12 hr
Oct 3, 6:15 AM MSTFlash Flood WarningTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.